MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A return material authorization (rma) was issued to evaluate the sureform 30 stapler , however, intuitive surgical, inc.(isi) has not received the instrument for evaluation.Therefore, the root cause of the reported failure mode has not yet been determined.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the sureform 30 stapler instrument remained closed and was unable to reopen after stapling.Use of the instrument was discontinued, and it was replaced with a backup.No known impact or patient consequence was reported.
 
Additional Manufacturer Narrative
The sureform 30 stapler has been evaluated by the failure analysis (fa) team.Fa was not able to reproduce/confirm the reported complaint.Review of the log found no unclamping errors related to the instrument.The instrument was found to have returned forced expired.Review of the log found that the instrument generated seven 282 error messages indicating "tool invalid reason: too force expired." the instrument was unlocked in-house using an engineering software.The instrument was then tested on an in-house system.The instrument passed the initialization tests.The instrument moved intuitively with full range of motion in all directions.The grip tips opened and closed properly.The instrument was then tested for fire.The instrument jaws clamped, fired and unclamped as expected.Additional observation(s) not reported by site: the instrument was found to have one firing failure based on log review which was not/were not replicated through in-house testing.Review of the logs found that the instrument generated one 22030 error message stating "a stapler failed in its operation on usm3.Failure mode: firing failure/lockout detected while firing.Unknown stapler instrument/sn: (b)(6)." the stapler was installed onto an in-house system and fired on a test sheet using an in-house white reload.The instrument fired successfully, and the resultant staple-line was visually inspected.The cutline appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.The root cause of this failure is not determinable.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The sureform 30 stapler was transferred to the failure analysis engineer (fae) team.Fae stated the initial findings were confirmed.Procedure logs were pulled for the event and confirm a partial fire with a blue reload after 6 successful fires with blue and white reloads.Parameters of the error indicate that extremely high forces were detected early on in the firing, near the lockout region, that caused the system to halt the firing sequence.Parameters of the error also resulted in the force expiration of the device, represented by error code 282 in the logs.The force expiration occurred at the same timestamp as the firing error, represented by error code 22030 in the logs.The following unclamp was shown as successfully completed.Logs also show that the instrument may have been removed and installed on the system 6 additional times following the force expiration, represented by 6 additional instances of error code 282.Force expiration is an expected result of a firing failure in which the lockout may have been hit by the i-beam and would prevent further use of the instrument.Stapler was un-expired during failure analysis and was tested on the system.The stapler moved intuitively, clamped, fired, and unclamped appropriately.Off the system, the instrument was inspected for damage, specifically in the lockout region.Lockout mechanism was intact and was able to be displaced out of the channel manually.The lockout mechanism then sprang back into the channel as expected.A lodged formed staple was found at the distal end of the anvil, likely from a previous firing.It is recommended that the instrument jaws be swished with saline and inspected for staples and debris in between each fire.Force expiration is an expected result of a firing failure in which the lockout may have been hit by the i-beam and would prevent further use of the instrument.It is possible that there was a large force spike near the lockout region during the firing, that resulted in the system detecting the lockout mechanism and force expiring the instrument.The cause of the force spike is not able to be determined.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21847020
Report Number2955842-2025-15263
Device Sequence Number8816959
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U80240516
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Pharmacist
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU80240516 0130
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/21/2025
Supplement Date Received by Manufacturer06/03/2025
06/30/2025
Initial Report FDA Received Date04/16/2025
Supplement Report FDA Received Date06/27/2025
07/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown